EXECUTIVE SUMMARY

The results of a new study show that 38% of patients discharged from the ED at a large, academic emergency center experienced at least one drug-drug interaction resulting from a new medication prescribed at discharge. Even though this was a small study, investigators noted that the findings suggest emergency clinicians should familiarize themselves with the most common interactions highlighted and carefully consider the potential for adverse reactions when writing new prescriptions for patients upon discharge from the ED.

  • Out of the 429 drug-drug interactions that surfaced during the investigation, the most common drugs involved included oxycodone/acetaminophen (18% of cases), ibuprofen (10% of cases), and ciprofloxacin, albuterol, and prednisone (9% of cases each).
  • Although 15.6% of the drug-drug interactions were classified as B (no intervention required), another 60% were classified as C (therapeutic monitoring required). Further, 22% were categorized as D (consider modifying therapy) and 1.6% were categorized as X (drugs prescribed involved contraindicated combinations).

Intriguing new research suggests that emergency clinicians might want to take extra care when writing new prescriptions for patients upon their discharge from the ED. Investigators reviewed the charts of 500 adults discharged from the ED at a large, academic medical center between Aug. 1 and Aug. 31, 2015. The research revealed that 190 patients experienced at least one drug-drug interaction resulting from a newly prescribed medicine. In all, the researchers identified 429 drug-drug interactions.1

Patrick Bridgeman, PharmD, BCPS, a study co-author and an ED-based pharmacist at Robert Wood Johnson University Hospital in New Brunswick, NJ, explains that part of the problem may be that in the study hospital, as well as in many other hospitals, new prescriptions written for patients upon discharge from the ED do not go through the same computer-based system as drugs administered to patients while they are in the hospital.

“At our facility, we have ... the main hospital computer system into which all medications would be entered that are going to be administered in the ED. Then, there is a separate ED documentation system where [clinicians] write discharge prescriptions for the patients,” explains Bridgeman, who also is a clinical assistant professor of pharmacy practice and administration at Rutgers University Ernesto Mario School of Pharmacy.

Although the drugs a patient takes at home may have been entered into the main hospital system, they are not necessarily re-entered into the ED documentation system. Thus, these drugs may escape electronic flagging for a potential drug-drug interaction with a newly prescribed medicine. “A lot of facilities integrate [both of these computer systems], and that is something we are working toward. It is not uncommon for there to be two separate systems between the ED and the inpatient side,” Bridgeman says.

Although having an integrated computer system for both the ED and the inpatient side might prevent many drug-drug interactions, it will not prevent all of them. Consequently, Bridgeman encourages emergency personnel to familiarize themselves with some of the most common drug-drug interactions described in his study.

Out of the 429 drug-drug interactions, the most common drugs involved included oxycodone/acetaminophen, which was implicated in 18% of cases, and ibuprofen, which was implicated in 10% of cases. Further, ciprofloxacin, albuterol, and prednisone each were implicated in 9% of the drug-drug interactions.

“One of the biggest things we found was that narcotics, and oxycodone in particular, accounted for a large proportion of the drug-drug interactions, not only from a mild or moderate standpoint, but from a more severe standpoint,” Bridgeman noted.

For example, investigators found instances in which patients received prescriptions for both oxycodone and a benzodiazepine, a combination that causes a higher risk of overdose death. “This is something that would be extremely concerning,” Bridgeman says. “There was a major warning that was distributed [by the FDA about this drug-drug combination] because benzodiazepines are also becoming a concern in terms of recreational use.”

Another problematic drug-drug interaction that surfaced was the combination of oxycodone/acetaminophen and fluoroquinolones, a class of antibiotics commonly used to treat urinary tract infections. Researchers have found that when these two drugs are used together, there can be neurologic side effects such as seizures, delusions, and hallucinations. Similarly, the combination of oxycodone/acetaminophen and the diuretic hydrochlorothiazide is associated with significant decreases in blood pressure and/or sodium levels, which can lead to a higher risk for falls. Also, the drug-drug combination may make the diuretic less effective.

Fortunately, since the time of the study, the use of narcotics at Bridgeman’s hospital has declined substantially. The risk of drug-drug combinations involving this class of drugs likely has declined, too — and may be the case at other hospitals. “Narcotics are not necessarily being used as frequently now as they were [in 2015],” Bridgeman notes. Nonetheless, providers need to be mindful of potential drug-drug interactions when prescribing these drugs.

Nonsteroidal anti-inflammatory medicines also were found to be problematic when used in concert with antihypertensive drugs. For instance, investigators noted that the use of lisinopril (a drug used to treat high blood pressure and heart failure) and ibuprofen together can lead to higher rates of kidney damage.

“Providers should be cautioned [about this drug-drug combination], especially in patients that are higher risk, such as elderly patients,” Bridgeman observes.

Note Follow-Up Options

Investigators reported that 15.6% of the drug-drug interactions were classified as B, meaning that no intervention was required. Another 60% of cases were classified as C, requiring therapeutic monitoring, and 22% of drug-drug interactions were categorized as D, meaning the provider should consider modifying therapy. Only 1.6% of drug-drug interactions were categorized as X, meaning the drugs prescribed involved contraindicated combinations.

In many cases of drug-drug interactions, providers simply are unaware of all the medicines patients are taking at home. “Patients don’t necessarily have a complete list of their medicines when they come to the ED. That makes it exceedingly difficult to do an appropriate assessment if we are missing that information,” Bridgeman notes.

However, if emergency providers are at least aware of the most common drug-drug interactions, they can counsel patients about these problematic combinations when they are prescribing one of the implicated drugs upon discharge. Bridgeman encourages providers who have access to ED-based pharmacists to consult with them, especially in cases involving patients taking complex drug regimens.

“We frequently get asked questions about which antibiotics would be most appropriate for a patient on an anticoagulant or a large number of medicines,” he observes. “You can make sure there are no serious drug-drug interactions associated with what you are prescribing. We are a good resource from that standpoint.” Of course, it is possible that taking the time to consult with a pharmacist or to double-check the safety of particular medications will affect a patient’s length of stay in the ED, but it is best from a safety standpoint, Bridgeman stresses.

Another safeguard that is helpful is to ensure that patients can access follow-up monitoring before they are discharged from the ED. “My intention is that patients will have follow-up either by their PCP or a specialist,” Bridgeman notes.

“This does not necessarily mean putting the burden on the ED itself, but making sure that patients are tied into care before they are discharged from the ED so that in the event they need assistance [for a drug-drug interaction], they have someone they can contact.”

REFERENCE

  1. Jawaro T, Bridgeman PJ, Mele J, Wei G. Descriptive study of drug-drug interactions attributed to prescriptions written upon discharge from the emergency department. Am J Emerg Med 2019; Jan 30. pii: S0735-6757(19)30071-3. doi: 10.1016/j.ajem.2019.01.049. [Epub ahead of print].

SOURCE

  • Patrick Bridgeman, PharmD, BCPS, ED-based Pharmacist, Robert Wood Johnson University Hospital, New Brunswick, NJ; Clinical Assistant Professor, Pharmacy Practice and Administration, Rutgers Ernesto Mario School of Pharmacy, Piscataway, NJ. Email: Patrick.Bridgeman@pharmacy.rutgers.edu.